In a prior post, I spoke of the possible side effects of the Statin drug.  We were concerned that it was impairing my wife’s recovery.  After bringing this to her Doc’s attention, he approved a 3 week Statin Holiday.  What follows are my observations.

Mon. 8-20-12: Last Statin pill taken at night.  No Gym – Therapy.

Tues. 8-21-12: 5:00pm Gym Day.  Leg Pain still there.  4:30pm Doctor approves 3 week Statin Holiday. First night without taking Pill.

Wed. 8-22-12:  First Day without Pill.  Leg still has pain.  No observable difference.  Did not go to gym since she had a bruise from falling on Tuesday.  We went for a walk on the street during lunch – which includes hills – she did well but said her left calf was burning.  She prepared dinner.

Thu. 8-23-12:  Early Gym day.  She did not have pain in the leg walking down the stairs.  She was not overly tired after full workout, breakfast, shower, dressing etc.   She handled a walk during lunch ok.  Another person mentioned that she and her husband went off Statins because of leg pain and fatigue.

Fri. 8-24-12:  No gym this morning – therapy in the afternoon.  Leg pain seems to have abated.  Right hand pain is ever prevalent.  I picked her up after 3 hours of Therapy and we went to the Mall to catch an early show and dinner.  After dinner we did a lot of Mall Walking.  She handled it well.  We got home and she managed to climb the steps without faltering.  Good Signs.

Sat. 8-25-12:  Early wake up.  She was moving well – without the usual morning stiffness.  Stairs – no leg pain.  Gym – 20 minutes on the Treadmill with about 50% without holding on.  Did a couple of machines and then went to Breakfast.  Then to get her nails done – and finally to walk all over Costco.  Home – tired – she had lunch and headed for a nap.  No surprises.  Dinner at friends’ home.  She handled the night without a problem.

Sun. 8-26-12: Early wake up and to the gym.  Moving more easily.  Walked the treadmill for 14 minutes – part of the time without holding on.  Did numerous machines.  Total exercise time about 70 minutes.  When we got into the car she commented that she felt stronger today because she did not have the feeling of exhaustion that she has had before.  Out all day with a friend and then out to dinner – home at 8:00pm without a nap – still going strong.  Dinner companion told of her negative experience with 6 years on Statins.

Mon. 9-3-12:  It is now 4 months post stroke.  The overwhelming fatigue has lessened but she still complains of fatigue.  I did some more research on-line.  The numbers vary – but close to 70% of stroke survivors complain of fatigue.  I checked to see the side effect of the BP med she was also prescribed – Diovan.  Yep – this one also has fatigue listed as a side effect especially for women and those over 60.

Fri. 9-7-12: My daughter calls her mother whenever she has a break from work.  Since she lives in California, the 3 hour difference means they speak when she is driving to work and often during her lunch hour and most often on the drive home.  Today she told me that she sees a significant change in the clarity of her mother’s thinking since she was taken off the Statin.  She then gave me examples.  She also said that my wife expressed to her that it feels as if a cloud has been lifted.  There are other signs of improvement but I do not know if those that are related to time and those related to not taking the Statin.

Sat. 9-15-12: I faxed the Doc with an update of my wife’s progress – no response.  His office is closed for a week.  It looks like she will not be going back on these meds or alternates until after her blood test in about 45 days.

In this last issue of Men’s Health (October 2012 – page 148) there was a snide comment by a doctor reducing all possible side effects to hysteria on the internet.  His comment in referring to his patient’s concerns:

“He has a printout from some website saying that a drug he’s on – one of the more widely used cholesterol busters on the market – causes everything from memory loss to erectile dysfunction.  And even though the evidence behind all of this is less than robust, he doesn’t know that.  He’s just scared.”

I guess we should be happy that my wife’s physician was not dismissive of our concerns.

If you or someone you know has had any experience with possible side effects from taking Statins – let us know.  Leave a comment.

Advertisements